Kentucky, 2025

Damaging Wind in Kentucky, July 8, 2025

July 8, 2025 · NWS PAH · 1 event in 1 county or zone

A semi-organized line of thunderstorms moved across Western Kentucky during the late morning to early afternoon hours of the 8th. A surging storm produced the lone damage report of several trees downed in Hopkinsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A semi-organized line of thunderstorms moved across Western Kentucky during the late morning to early afternoon hours of the 8th. A surging storm produced the lone damage report of several trees downed in Hopkinsville. MLCAPE was around 1000J/kg while effective bulk shear was 25kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 11:35 AM CST, 45 minutes earlier. Its key messages:

  • Daily chances of showers and thunderstorms continue with torrential downpours and lightning. Isolated strong storms today may cause a brief downburst.
  • Heat indices on Friday and Saturday near 100 degrees, but the duration will be short with improvements by Sunday.
Area forecast discussion, Jul 8, 11:35 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Tue Jul 8 2025

.KEY MESSAGES...

- Daily chances of showers and thunderstorms continue with
  torrential downpours and lightning. Isolated strong storms
  today may cause a brief downburst.

- Heat indices on Friday and Saturday near 100 degrees, but the
  duration will be short with improvements by Sunday.

&&

.DISCUSSION...
Issued at 1234 PM CDT Tue Jul 8 2025

A complex of storms associated with modest isentropic lift and
a warm front between 925-850 mb will continue to decay this
afternoon across the FA as a 500 mb shortwave is now approaching
from north central Missouri. The strongest storms will remain
over western Kentucky where brief gusty winds cannot be ruled
out. The CAMs indicate an additional broken line of showers and
storms will be possible this evening across the north and west,
but then quickly weaken as the morning convection will make it
more difficult to destabilize. The RAP13 indicates a sharp
instability gradient setting up across portions of southeast
Missouri and southern Illinois with MLCAPE values of 1500-2000
J/kg. Combined with a max theta-e difference of 25K and sfc-3km
lapse rates around 7.0 C/km, the main concern similar to
yesterday will be the potential for a brief downburst along with
torrential downpours and lightning. With PWATs around 2 inches
and weak flow aloft, rainfall rates can quickly cause locally up
to 1-2 inches that can lead to some flooding issues in low-
lying locations.

Deep layer moisture in the column now begins to decrease on
Wednesday, favoring less coverage in scattered shower and storm
chances through the rest of the week. Any storms that do
develop will still be capable of causing locally heavy rainfall
and lightning, but overall no particular day looks to be a
complete wash out. Pcpn chances do increase again over the
weekend as a 500 mb shortwave and sfc cold front transverses
across the Plains. Model guidance then diverges early next week
between broad troughing and a ridge that builds over the SE
CONUS that would favor lower storm chances.

Daily high temperatures will remain in the mid 80s to near 90
with lows ranging from the upper 60s to lower 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1234 PM CDT Tue Jul 8 2025

A decaying complex of storms with MVFR cigs will scatter out
this afternoon; however, additional showers and storms will be
possible through this evening. Confidence is low in the spatial
coverage, but intermittent vsby and cig reductions are probable
with any storm. South winds around 5 kts turn calm tonight,
with patchy fog possible across all terminals into early
Wednesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DW
AVIATION...DW
Hazardous weather outlook, Jul 8, 11:45 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1245 PM CDT Tue Jul 8 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091745-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1245 PM CDT Tue Jul 8 2025 /145 PM EDT Tue Jul 8 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening.
The primary hazards will be torrential rainfall, lightning, and
gusty winds. However, a few storms may produce locally strong
winds. Localized flooding issues are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Unsettled weather continues through the rest of the week and into
the weekend with daily storm chances. The primary hazards with any
storm will be torrential rainfall, lightning, and gusty winds.

Heat index values may near 100 degrees across portions of the
region on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DW

In the hours before

Special weather statement, Jul 8, 11:20 AM CST, 1 hour before
Special Weather Statement
National Weather Service Paducah KY
1220 PM CDT Tue Jul 8 2025

KYZ009-012-081745-
Calloway KY-Trigg KY-
1220 PM CDT Tue Jul 8 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CALLOWAY AND TRIGG
COUNTIES THROUGH 1245 PM CDT...

At 1220 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wranglers Campground, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cadiz, Energy Lake Campground, Turkey Bay, Land Between The Lakes
Area, Golden Pond Visitors Center, Wranglers Campground, Canton,
Rockcastle, and Linton.

This includes Interstate 24 in Kentucky between Mile Markers 59 and
69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8785 3667 8786 3668 8801 3668 8807
      3667 8807 3668 8813 3689 8808 3697 8768
      3667 8769 3664 8770 3663 8785
TIME...MOT...LOC 1720Z 282DEG 12KT 3676 8802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KC
Special weather statement, Jul 8, 11:48 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
1248 PM CDT Tue Jul 8 2025

KYZ009-012-013-017-022-081845-
Calloway KY-Todd KY-Christian KY-Caldwell KY-Trigg KY-
1248 PM CDT Tue Jul 8 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CALLOWAY...
CHRISTIAN...SOUTHEASTERN CALDWELL...EASTERN TRIGG AND NORTHWESTERN
TODD COUNTIES THROUGH 145 PM CDT...

At 1248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cobb to near Cadiz to 7 miles south of
Wranglers Campground. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hopkinsville, Oak Grove, Cadiz, Fort Campbell, Clarksville, Pembroke,
Crofton, Cobb, Lafayette, Hawkins, Linton, and Herndon.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 59 and 92.
 Pennyrile Parkway between Mile Markers 1 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3658 8818 3679 8784 3712 8782 3714 8763
      3710 8752 3713 8749 3713 8737 3716 8735
      3711 8731 3711 8728 3708 8728 3707 8725
      3664 8734 3663 8785 3667 8786 3668 8801
      3664 8806 3656 8804
TIME...MOT...LOC 1748Z 272DEG 23KT 3705 8774 3680 8776 3663 8803

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KC

The radar

The Ft Campbell radar (KHPX), 22 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
July 8, 12:20 PM CST to 12:25 PM CST
Where
Christian County, 1.31 mi WSW of Hopkinsville to 0.93 mi W of Gainsville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.841, -87.501

A few trees were downed in the city of Hopkinsville from a storm that tracked northeastward through the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285300.